Hail, Sherman
- When
- May 18, 2:48 PM MST
- Where
- Sherman County, 1.22 mi W of Ruleton
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.328, -101.903
A public report of half dollar size hail.
Numerous thunderstorms developed across the area leading to multiple hail reports, with the largest being 2 inches in diameter located in Wheeler and 5 S of St. Francis.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Numerous thunderstorms developed across the area leading to multiple hail reports, with the largest being 2 inches in diameter located in Wheeler and 5 S of St. Francis. Severe wind gusts were also reported as well, with the strongest being 63 mph 9 NNW of McDonald. Multiple tornadoes also occurred as well in Sherman, Cheyenne, and Gove counties. The town of Grinnell was directly hit by a strong tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 18, 11:49 AM MST, 2 hours 59 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 1249 PM MDT Sun May 18 2025 .KEY MESSAGES... - Severe storms are forecast for this afternoon and evening, mainly between 3-8 PM MDT. While the majority of the area has a chance for severe storms, locales along and north of Interstate 70 are favored. Very large hail, damaging wind gusts and a few tornadoes are possible. - Strong SW winds will develop behind a northward advancing dryline this afternoon, mainly along and south of I-70 where sustained winds at 30-40 mph may gust up to 55 mph for several hours prior to sunset. - A few severe storms are possible east of Highway 83 Monday afternoon/evening. Severe weather potential may largely be confined to central and eastern Kansas. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 1155 AM MDT Sun May 18 2025 Shortwave energy rounding the eastern periphery of the western CONUS trough will lift NNE-NE from the 4-Corners to northeast CO will foster the development of a modest lee cyclone over eastern Colorado and extreme western Kansas this afternoon. Southerly flow on the eastern periphery of the upper trough (in the lee of the central-southern Rockies) and deep vertical mixing will assist the northward advancement of a pronounced dryline this afternoon. By 00Z, guidance suggests that the NW- SE oriented dryline will be situated along/near a line extending southeastward from Yuma to Goodland and Scott City. Environmental conditions are quite favorable for robust severe weather, especially with southern and eastern extent into central KS.. where rich low-level moisture beneath a pronounced elevated mixed layer (700-500 mb lapse rates ~9 C/km) will foster strong instability (3000-4000 J/kg mlcape). Current and recent convection allowing guidance indicate two potential areas of development along the dryline this afternoon: [1] along/north of I-70 over portions of Yuma-Cheyenne-Sherman counties ~21-22Z and [2] south of I-70 and along/east of Highway 83 (Gove County) ~22-23Z. Given that right-mover motion will be from the SSW-SW (200-220 degrees) at ~30 knots, the 'window of opportunity' for severe weather in the NWS Goodland county warning area will be fairly short in duration (~4 hours), mainly between ~21-02Z. Discrete supercells are likely to be the primary mode. All severe hazards are on the table. Additional development will occur the Goodland county warning area after convection exits (~03-04Z this evening).. Strong southwest winds and profoundly dry conditions are expected behind the dryline (along/south of I-70), where forecast soundings indicate 35-45 knot flow throughout a very deep mixed layer.. and sustained winds at 30-40 mph may gust up to 55 mph for several hours prior to sunset. Mon-Mon night: The western CONUS trough will evolve into a broad (albeit complex) upper level low that slowly progresses east across the Central/Northern Plains in this period. Guidance suggests that shortwave energy lifting NNE into western Nebraska (tonight) will evolve into cut-off, vertically stacked low over South Dakota on Mon. In the lower levels.. a surface trough will extend southward through central Nebraska and Kansas. While scattered showers/storms are possible during the afternoon, current indications are that.. severe weather potential will likely be relegated to central-eastern KS (east of Hwy 283). && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 1218 PM MDT Sun May 18 2025 For the extended period starting Tuesday a surface low remains in place around the South Dakota/Minnesota/Nebraska/Iowa state lines as breezy to gusty NW winds are forecast to continue across the area in response to this low. Wind gusts of 45-55 mph are currently forecast with sustained winds around 25-35 mph as 30 knot 850mb jet remain in place during the afternoon and a 45-50 knot 700mb jet remains in place, assuming if some mixing can occur then would not be surprised if a rogue 60 mph gust occurs if these trends hold. At this time Tuesday is forecast to remain dry but if the low sets up a little further west then some vorticity maxima may lead to some spotty showers through the afternoon as well. Wednesday morning as this low moves it a cold front and associated surface high is forecast to move into the area which is forecast to drop Wednesday morning lows into the 30s. An associated surface high also moves into the area with the front which is forecast to bring a period of lighter winds before they shift to the west. If this shift to the west is slower to occur then temperatures may drop even further which may bring some frost or maybe freeze concerns to portions of the area which would be impactful given we are well past our climatological last freeze date. Luckily this surface high is forecast to be short lived as a lee trough ahead of western CONUS ridging develops and pushes this out of the area. Some guidance does indicate a weak wave moving through with this activity which may try to spark some storms during the evening hours so will need to keep an eye on this. Thursday and through the remainder of the extended period weak mid level ridging is forecast to take place across the Inter Mountain west which if current placement holds puts the region on the eastern periphery of this feature. Typically in these patterns weak waves that are not handled well by long range deterministic guidance moves through the area; what makes this interesting is that there are already some signals are some embedded waves which makes me think that another active pattern may emerge late week and next weekend. With this still being 5-7 days out a lot can and will change but it does appear that additional potential for severe weather may return again for portions of the area. As for temperatures for the extended period. Tuesday is forecast to start out fairly cool with high sin the mid 60s to low 70s across the area before warming back into the upper 70s my Wednesday and into the mid 80s again Friday especially as that ridge begins to make itself known. For low temperatures as mentioned above, some concern for frost and maybe freeze to start the period before a recover to more seasonable lows in the upper 50s and mid 50s by the latter portion of the week. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1155 AM MDT Sun May 18 2025 GLD: A brief thunderstorm is possible in vicinity of the Goodland terminal late this afternoon (~22-23Z). Otherwise, VFR conditions are anticipated to prevail through the TAF period. 25-35 knot SE winds will shift to the SW and increase to 30-40 knots (w/gusts 45 knots) behind a dryline late this afternoon (~22-01Z). Winds will weaken and become light/variable around or shortly after sunset.. as a lee cyclone progresses eastward over northwest KS. Winds will shift to the WNW and increase to 10-15 knots overnight.. further increasing to 20-30 knots shortly after sunrise Monday. MCK: VFR conditions will prevail for the majority of the afternoon. Severe thunderstorms may affect the McCook terminal late this afternoon and early this evening (~23-03Z). MVFR-IFR stratus is anticipated to develop late this evening and persist overnight. 25-35 knot SE winds will prevail through the afternoon. Winds will weaken and become light/variable around or shortly after sunset as a lee cyclone progresses eastward over northwest KS and southwest NE. Winds will shift to the WNW and increase to 15-25 knots shortly after sunrise Monday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...Vincent LONG TERM...Trigg AVIATION...Vincent
Hazardous Weather Outlook National Weather Service Goodland KS 1240 PM MDT Sun May 18 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191845- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1240 PM MDT Sun May 18 2025 /140 PM CDT Sun May 18 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Severe storms are forecast for this afternoon and evening, mainly between 3 PM and 8 PM MDT. While the majority of the area has a chance for severe storms, locales along and north of Interstate 70 are favored. Very large hail, damaging wind gusts and a few tornadoes are possible. These storms could lead to enhanced danger for those who are celebrating graduations outside. Strong southwest winds will develop behind the dryline this afternoon, mainly along and south of Interstate 70 where sustained winds at 30 to 40 mph may gust up to 55 mph. Wind of this magnitude may create difficult travel conditions, especially for high profile vehicles. Localized reductions in visibility associated with blowing dust are possible. Strong winds and exceptionally dry conditions will also foster a very high grassland fire danger. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... A few severe storms are possible Monday afternoon and evening, mainly east of Highway 83. .SPOTTER INFORMATION STATEMENT... Reports of severe weather are appreciated today! Vincent
Preliminary Local Storm Report
National Weather Service Goodland KS
330 PM MDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM Hail 2 E Peconic 39.32N 102.11W
05/18/2025 E0.50 Inch Kit Carson CO Public
Report from mPING: Half-inch (0.50 inch).
&&
VincentPreliminary Local Storm Report
National Weather Service Goodland KS
344 PM MDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Blowing Dust 4 E Bethune 39.29N 102.35W
05/18/2025 Kit Carson CO Public
Social media report of 2 mile visibility in
blowing dust.
&&
KAKPreliminary Local Storm Report
National Weather Service Goodland KS
347 PM MDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Hail 4 NE Burlington 39.35N 102.22W
05/18/2025 M1.75 Inch Kit Carson CO Public
Social media report of hail up to golf ball
in size with pictures.
&&
KAKThe Goodland radar (KGLD), 18 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
18 hail, 7 tornado, 5 thunderstorm wind. Local standard time, as filed.
A public report of half dollar size hail.
A trained spotter reported quarter size hail.
The ASOS at the Goodland Airport measured a 55 mph wind gust at 3:54pm MT followed by a 58 mph wind gust at 3:58pm MT and then a 60 mph wind gust at 4:06pm MT.
A public report of nickel size hail was reported.
Tornado formed south of farmstead near River Road, made a glancing blow to the farmstead, then continued NNW toward Hwy 36. Power poles were broken, a well established cotton wood tree was uprooted, and a well anchored antenna was twisted and bent by the tornado. Another farmstead north of CR M was also impacted by the tornado. The tornado removed the roof and doors from a metal building, relocated a couple grain bins, and leveled a wooden shed. However the tornado turned away from house before continuing north through the windbreak. The tornado ended before reaching the highway.
An off duty NWS Employee reported a tornado roughly 7 miles north of Kanorado. Pictures of a funnel and a dust swirl was also passed along as well. No damage occurred.
Storm survey pictures of a hay wagon with partial bale in it was tipped to the north. A smaller metal bin was thrown as well. An electric fence was also completely destroyed as well.
Social media picture of hail ranging from golf ball to 2 inches in size.
A public report of hail of 2 inches in size.
A spotter reported hail up to penny size.
Numerous reports of severe hail in the town of St. Francis with the largest being golf ball size which reported via MPing and by trained spotters.
Off duty NWS employee reports hailstones still on the ground up to 2 inches in size.
Social media report with picture of golf ball sized hail.
Mesonet site named UP840 reported the wind gust.
A public report of nickel size hail was reported along Highway 83.
Continuation and ending of track coming out of Scott County. This tornado destroyed oil an oil battery near Little Jerusalem Park, and damaged items at the park entrance that were bolted into concrete. Strength taken from DDC survey. Track estimated from rotation on radar, arial photos, and the few damage reports that were received.
Public reports of hail ranging from quarter to half dollar size.
A social media report from a storm chaser with a video of the hail was reported. This was with a different storm than the earlier nickel size hail report at the same location.
A 63 mph wind gust was recorded via Ambient Weather site 3350_(AWN644725c42c9e7c32b00d2cb6). In McDonald 50 feet visibility in blowing dust was also reported.
A significant tornado developed south-southwest of Grinnell west of the CR S and 22 intersection, then moved north-northeast across I-70 and over the western four blocks of the town of Grinnell before dissipating in a wheatfield north of the Grinnell Cow Paddy Golf Club. The tornado caused damage to farmstead at CR X and 26, and east of the CR Z and 26 intersection. Damage included moving round bales, leveling wooden sheds, pushing farm equipment and vehicles, and breaking large tree limbs. Roughly 40 houses in Grinnell were damaged or destroyed, along with quonsets or other sheds. Notable damage included moving a house roughly four inches off the foundation, debris piercing the grain bins on the north side of town, causing thousands of bushels of grain to spill out, complete destruction of a house built in the 1800s, and moving a couple graveside head stones a couple hundred yards.
Spotter network report of one inch hail.
Continuation of the Gove County tornado that impacted Grinnell.
A storm chaser reported one inch hail along Interstate 70.
The same supercell which produced Grinnell tornado produced another EF3 tornado in Sheridan County, which led to damage to portions of a homestead. The worst damage was broken bolts and metal brackets of a metal frame that was bolted into concrete. The tornado also removed the roof from a barn nearby, as well as leveling a cinderblock garage and removing/destroying wooden and metal grain bins. The tornado started just northwest of CR 110 S and 40W based on Sentinel satellite data, crossed CR 90 S and 80 S, then lifted just northwest of County Road 406 and CR 20 W intersection based on the same Sentinel data as well.
Based on damage and satellite footage, a second corridor of damage occurred northwest of the homestead. The damage tracks of the two tornadoes merge at the end point of this tornado. This tornado twisted a pivot, broke several power poles, and removed tree tops from the west edge of the windbreak.
A trained spotter reported half dollar size hail in the town of Hoxie.
A public report of hail up to penny size.
The public relayed a report of quarter size hail. This was with a separate round of storms a few hours after the first round.
Part of a irrigation pivot was tipped over.
A public report of quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyThe tornado archive for Kansas, 2025Warnings in Kansas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257045, 1257047, 1257048, 1257050, 1257059, 1257060, 1257066, 1257021, 1257023, 1257013, 1257018, 1257019, 1257020, 1257038, 1257039, 1257072, 1257024, 1257040, 1257030, 1257075, 1257034, 1257076, 1257037, 1257102, 1257107, 1257042, 1257041, 1257027, 1257077, 1257053.